Massachusetts, 2008

Flooding and Hail in Massachusetts, August 10, 2008

August 10, 2008 · NWS BOX · 16 events in 4 counties and zones

An upper level disturbance moved across southern New England resulting in showers and thunderstorms. Cold upper level temperatures created an unstable atmosphere and allowed large hail to form in these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved across southern New England resulting in showers and thunderstorms. Cold upper level temperatures created an unstable atmosphere and allowed large hail to form in these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 10, 1:48 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 10, 1:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
248 PM EDT SUN AUG 10 2008

.SYNOPSIS...
AN UPPER LEVEL LOW OVER SOUTHERN ONTARIO WILL CONTINUE TO PRODUCE
ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH EARLY TUESDAY AS IT
TRACKS SOUTH OF NEW ENGLAND. DRIER CONDITIONS SHOULD RETURN FOR MID
TO LATE WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
AXIS OF HIGHEST ML CAPE /NEAR 1000/ REMAINS JUST W OF REGION...FROM
EASTERN NY INTO MID ATLANTIC REGION. SO FAR STORMS HAVE BEEN FOCUSED
NEAR HIGHER TERRAIN...ESPECIALLY NEAR BERKSHIRES AND MONADNOCKS...
WITH A FEW ALSO TRYING TO FORM NEAR SEA BREEZE BOUNDARIES ALONG BOTH
E AND E COASTS. POINT LAPS SOUNDINGS STILL SHOW A WEAK CAP IN PLACE
NEAR 700 MB WHICH PARTIALLY EXPLAINS WHY STORMS HAVE HAD A HARD TIME
STRENGTHENING THIS FAR E.

TREND SHOULD BE FOR STORMS TO REMAIN MOST NUMEROUS ACROSS INTERIOR
THROUGH THIS EVENING. STILL HAVE POTENTIAL FOR ISOLATED SEVERE STORMS
WITH LARGE HAIL...THOUGH MANY OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING PEA SIZED HAIL. DEBRIS CLOUDS STREAMING UP FROM MID
ATLANTIC MAY EVENTUALLY SUPPRESS CONVECTION IN OUR REGION LATE THIS
AFTERNOON...ESPECIALLY ACROSS CT AND WESTERN MA.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM MONDAY/...
ONCE CONVECTION DIMINISHED THIS EVENING...WE SHOULD HAVE ANOTHER
ROUND TO CONTEND WITH OVERNIGHT. 12Z GFS REMAINS AGGRESSIVE IN
BRINGING CONVECTIVE COMPLEX UP THROUGH CT/RI/SE MA FROM MID ATLANTIC
STATES AS SHORT WAVE ROTATES AROUND UPPER LOW. THIS IS NOT COMPLETELY
SUPPORTED BY 09Z SREFS OR 12Z NAM...BUT BASED UPON LATEST RADAR
TRENDS WE WOULD THINK AT VERY LEAST AN AREA OF SHOWERS/EMBEDDED
THUNDER WILL WORK ITS WAY INTO MUCH OF REGION TONIGHT. THERE IS
PLENTY OF INSTABILITY ALOFT WITH ML CAPE NEAR 1000 AND INCREASING LOW
LEVEL SHEAR TO SUPPORT ISOLATED SEVERE STORMS...ESPECIALLY OVER SE
NEW ENGLAND. WE WILL BRING LIKELY POPS INTO MOST OF REGION LATER THIS
EVENING AND MENTION ISOLATED SEVERE POTENTIAL IN HWO.

ONCE THIS AREA OF CONVECTION HEADS OFFSHORE MON MORNING...WE GET INTO
PERSISTENT E/NE FLOW WHICH SHOULD MAINTAIN CLOUDINESS THROUGH DAY.
DESPITE WHAT LOOKS TO BE A STABILIZING AIRMASS AT SURFACE...APPROACH
OF UPPER LOW AND ITS ASSOCIATED COLD POOL ALOFT SHOULD BE ABLE TO
PRODUCE ANOTHER ROUND OF SHOWERS/STORMS MON AFTERNOON AS ML CAPES
INCREASE TO AROUND 1000 OR SO. ISOLATED SEVERE STORMS CAN ONCE AGAIN
BE EXPECTED WITH HAIL BEING MAIN THREAT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
ANOMALOUSLY STRONG UPPER TROF WILL TRAVERSE THE REGION MONDAY NIGHT.
THERE ARE STILL SOME TIMING DIFFERENCES BETWEEN THE MODELS WITH THIS
FEATURE...WITH THE ECMWF CONTINUING TO BE THE SLOWEST. A COMPROMISE
BETWEEN THE 00Z OPERATIONAL GFS...GFS ENSEMBLE...AND THE 00Z ECMWF
SEEMS TO BE THE BEST PLAN ATTM. ENOUGH CONFIDENCE EXISTS TO KEEP
LIKELY POPS GOING THROUGH MUCH OF MONDAY NIGHT FOR MOST OF THE REGION
AS STACKED LOW SLOWLY MOVES ACROSS.

A FLATTER FLOW ENSUES ON TUESDAY...BUT CYCLONIC FLOW AND INSTABILITY
WILL ALLOW FOR A CONTINUED CHANCE OF SHOWERS AND ISOLD THUNDERSTORMS.
WENT WITH LOW CHANCE POPS FOR NOW...BUT FEELING IS THAT THEY MAY NEED
TO BE INCREASED A BIT FOR PORTIONS OF THE CWA IN SUBSEQUENT
FORECASTS.

MODELS ARE IN GOOD AGREEMENT THAT A WEAK SURFACE TROF WILL REMAIN
ACROSS SOUTHERN NEW ENGLAND ON WEDNESDAY ALONG WITH 500MB TEMPS AOB
-15C. WENT WITH A SLIGHT CHANCE FOR INSTABILITY-DRIVEN SHOWERS AND
THUNDERSTORMS FOR WEDNESDAY...BUT IF ENOUGH SURFACE MOISTURE IS
PRESENT...POPS MAY NEED TO BE INCREASED.

THE COLUMN FINALLY DRIES OUT THURSDAY AND FRIDAY AND SHOULD LEAD TO
FAIR CONDITIONS AND WARMING TEMPERATURES.

00Z GLOBAL MODEL SUITE ADVERTISES A BERMUDA HIGH TYPE PATTER
DEVELOPING NEXT WEEKEND...WHICH MAY MEAN A MORE GRADUAL TRANSITION
TO MORE SUMMER-LIKE WEATHER...IE...WARM AND HUMID CONDITIONS WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED TSTMS WILL BRING LOCAL IFR THROUGH 23Z...MAINLY KBAF/KBDL
AND KORH TERMINAL AREAS. STORMS WILL BE MOST NUMEROUS FROM BERKSHIRES
TO MONADNOCKS AND WORCESTER HILLS WITH SMALL HAIL IN STRONGER STORMS.
ISOLATED SEVERE STORMS POSSIBLE WITH LARGE HAIL.

KBOS TAF COLLABORATED WITH CWSU ZBW. EXPECT TSTMS TO REMAIN W OF
TERMINAL AREA THROUGH THIS EVENING...ALTHOUGH ISOLD TSTMS POSSIBLE
W/NW.

TONIGHT...SHOWERS MOVE INTO REGION 02Z CT VALLEY AND 08Z COAST WITH
MVFR CONDITIONS. ISOLATED TSTMS POSSIBLE DUE TO INSTABILITY ALOFT.
POTENTIAL FOR IFR ALONG S COAST BUT NOT ENOUGH CONFIDENCE TO INCLUDE
IN KFMH/KHYA/KACK TAFS.

MON...MVFR CEILINGS IN SHOWERS AND SCATTERED TSTMS. IFR POSSIBLE S
COASTAL TERMINALS ESPECIALLY MON AFTERNOON.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MVFR TO IFR CONDITIONS IN SHOWERS ARE EXPECTED MONDAY NIGHT FOR MUCH
OF SOUTHERN NEW ENGLAND. IMPROVEMENT IS FORECASTED TUE...BUT PERIODS
OF MVFR CONDITIONS ARE LIKELY. FOR WED AND THU...MAINLY VFR EXPECTED.

&&

.MARINE...
POTENTIAL FOR SCATTERED STRONG STORMS TONIGHT INTO MON MORNING AS
ACTIVITY OVER MID ATLANTIC REGION TRACKS INTO SE NEW ENGLAND...WITH
WIND GUSTS TO 40KT POSSIBLE. ADDITIONAL STORMS POSSIBLE MON
AFTERNOON.

OTHERWISE WINDS AND SEAS BELOW SCA INTO MON. INCREASING SE FLOW MAY
BRING SEAS CLOSE TO 5 FT ON OUTER SE WATERS MON AFTERNOON.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...
SMALL CRAFT CONDITIONS POSSIBLE...ESPECIALLY ON THE OUTER
WATERS...MONDAY NIGHT INTO EARLY TUE AS LOW PRESSURE SLOWLY MOVES
AWAY FROM THE REGION. A RETURN TO MORE TRANQUIL CONDITIONS ARE
EXPECTED LATER TUE THROUGH MIDWEEK.

&&

.HYDROLOGY...
POTENTIAL FOR LOCALLY HEAVY RAINFALL TONIGHT INTO MON AS SHOWERS AND
SCATTERED THUNDERSTORMS MOVE THROUGH REGION. MOST AREAS SHOULD
RECEIVE UP TO ONE INCH...WITH AS MUCH AS 2 INCHES LOCALLY.

ALTHOUGH PRECIPITABLE WATER VALUES ARE NOT ESPECIALLY HIGH...MAINLY
AROUND 1.75 INCHES...LARGER SCALE PATTERN OF ANOMALOUS CLOSED LOW
IS FAVORABLE FOR AN INCREASED LOCALIZED FLASH FLOOD POTENTIAL MON
INTO TUE. MAIN AREA OF CONCERN IS ALONG AND N OF MASS PIKE...WHERE
ANTECEDENT CONDITIONS ARE ESPECIALLY MOIST. ANOTHER 1 TO 2 INCHES OF
RAIN MAY FALL LOCALLY MON NIGHT AND TUE.

MINOR URBAN AND POOR DRAINAGE FLOODING CAN BE EXPECTED IN AREAS OF
HEAVIER RAIN. FLOOD WATCHES MAY BE NEEDED IN LATER FORECASTS IF THE
POTENTIAL FOR HEAVIER RAIN INCREASES OVER A LARGE AREA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...JWD/GAF
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...EKSTER
AVIATION...JWD/GAF
MARINE...JWD/GAF
HYDROLOGY...JWD
Hazardous weather outlook, Aug 10, 4:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
500 AM EDT SUN AUG 10 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-110900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
500 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND STRONG
WIND GUSTS THIS AFTERNOON AND TONIGHT. ANY SEVERE THUNDERSTORMS THIS
AFTERNOON WOULD MOST LIKELY OCCUR ACROSS SOUTHWEST NEW
HAMPSHIRE... CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN
CONNECTICUT. ANOTHER BOUT OF THUNDERSTORMS WITH HAIL AND STRONG WIND
GUSTS MAY AFFECT RHODE ISLAND AND SOUTHEAST MASSACHUSETTS LATE
TONIGHT...AFTER MIDNIGHT TO AROUND DAYBREAK. HEAVY RAINFALL IS LIKELY
WITH THESE THUNDERSTORMS AND POOR DRAINAGE FLOODING IS
POSSIBLE...ESPECIALLY IN SOME URBAN AREAS BOTH LATE THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY
NIGHT. MONDAY AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAIN AND AT LEAST SMALL HAIL. ISOLATED THUNDERSTORMS
COULD ALSO PRODUCE DAMAGING WINDS MONDAY AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS WILL LINGER MONDAY NIGHT INTO TUESDAY.

TOTAL RAINFALL FROM THIS AFTERNOON THROUGH TUESDAY WILL LIKELY RANGE
BETWEEN 1 AND 2 INCHES ACROSS MOST OF SOUTHERN NEW ENGLAND WITH
POCKETS OF 2 TO 4 INCHES POSSIBLE. THERE IS A HIGH CHANCE OF AT LEAST
SOME POOR DRAINAGE FLOODING...ESPECIALLY IN URBAN AREAS. THERE IS
ALSO A RISK OF LOCALIZED FLASH FLOODING ANYTIME BETWEEN TONIGHT AND
MONDAY NIGHT...IF THUNDERSTORMS WITH HEAVY RAINFALL KEEP REDEVELOPING
OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY 2 PM TODAY. SKYWARN
SUPPORT MAY BE NEEDED LATE TONIGHT AND MONDAY AFTERNOON/EVENING AS WELL.

ANZ230>237-250-254-255-110900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
500 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED OR SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE
POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THERE ARE INDICATIONS THAT
ONE OR MORE BANDS OF STRONG THUNDERSTORMS MAY MOVE WEST TO EAST ALONG
THE SOUTH COASTAL WATERS...INCLUDING THE SOUNDS...NARRAGANSETT
BAY...AND BUZZARDS BAY. THESE STORMS MAY ALSO CONTAIN FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN DURING MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

THOMPSON

In the hours before

Special weather statement, Aug 10, 11:53 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1253 PM EDT SUN AUG 10 2008

NHZ011-015-101730-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1253 PM EDT SUN AUG 10 2008

AT 1249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTH OF TEMPLE...OR ABOUT 9 MILES EAST OF
JAFFREY...MOVING NORTHEAST AT 7 MPH.

THE THUNDERSTORM WILL BE NEAR...WILTON BY 120 PM EDT...LYNDEBOROUGH
AND GREENFIELD BY 130 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

KJC
Special weather statement, Aug 10, 12:27 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
127 PM EDT SUN AUG 10 2008

MAZ004-026-NHZ011-015-101800-
CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
127 PM EDT SUN AUG 10 2008

AT 122 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER WINCHENDON...OR ABOUT 8 MILES SOUTH OF
JAFFREY...MOVING NORTH AT 13 MPH.

THE THUNDERSTORM WILL BE NEAR...RINDGE BY 140 PM EDT...JAFFREY BY 150
PM EDT...SHARON AND PETERBOROUGH BY 200 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

KJC
Special weather statement, Aug 10, 12:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT SUN AUG 10 2008

MAZ018-019-101815-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
142 PM EDT SUN AUG 10 2008

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 2 MILES NORTHEAST OF PLYMPTON...
OR ABOUT 6 MILES WEST OF PLYMOUTH...MOVING NORTH AT 13 MPH.

THE THUNDERSTORM WILL BE NEAR...KINGSTON BY 150 PM EDT...PEMBROKE AND
HANSON BY 210 PM EDT...MARSHFIELD AND HANOVER BY 220 PM EDT.

KJC
Special weather statement, Aug 10, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EDT SUN AUG 10 2008

MAZ018-019-101900-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
225 PM EDT SUN AUG 10 2008

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 2 MILES NORTHEAST OF HALIFAX...OR
ABOUT 9 MILES NORTHWEST OF PLYMOUTH...MOVING NORTH AT 12 MPH.

THE THUNDERSTORM WILL BE NEAR...PEMBROKE AND HANSON BY 240 PM EDT...
HANOVER AND 6 MILES EAST OF ROCKLAND BY 250 PM EDT...NORWELL AND
MARSHFIELD BY 300 PM EDT.

KJC
Special weather statement, Aug 10, 1:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
231 PM EDT SUN AUG 10 2008

MAZ004-026-101900-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
231 PM EDT SUN AUG 10 2008

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES WEST OF LEOMINSTER...MOVING NORTHEAST AT
14 MPH.

THE THUNDERSTORM WILL BE NEAR...FITCHBURG AND 6 MILES SOUTHEAST OF
ASHBURNHAM BY 250 PM EDT...LUNENBURG AND ASHBY BY 300 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

KJC
Special weather statement, Aug 10, 1:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
255 PM EDT SUN AUG 10 2008

MAZ016-018-019-101930-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
255 PM EDT SUN AUG 10 2008

AT 250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 2 MILES NORTHWEST OF HALIFAX...OR
ABOUT 8 MILES SOUTHEAST OF BROCKTON...MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...HANSON AND WHITMAN BY 310 PM EDT...
PEMBROKE AND 6 MILES SOUTHEAST OF ABINGTON BY 320 PM EDT...HANOVER
AND ROCKLAND BY 330 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

KJC

The radar

The Boston radar (KBOX), 36 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 lightning, 2 flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Suffolk

When
August 10, 2:00 PM EST
Where
Suffolk County, Dorchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.280, -71.080

Penny to nickel size hail fell in Dorchester.

Flood, Middlesex

When
August 10, 2:30 PM EST to 3:15 PM EST
Where
Middlesex County, Everett to 0.98 mi E of Wellington
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.400, -71.050

Heavy rain resulted in flooding and closed several roads in Everett. A 30 year old woman had to be rescued from her flooded out car by firefighters. When firefighters reached her, the car was flooded up to the bottoms of the windows.

Hail, Worcester

When
August 10, 4:02 PM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.270, -71.810

Penny sized hail fell near the College of the Holy Cross.

Thunderstorm Wind, Hampden

When
August 10, 4:07 PM EST
Where
Hampden County, Agawam
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Trees, a phone pole, and wires were downed by thunderstorm winds.

Hail, Hampden

When
August 10, 4:14 PM EST
Where
Hampden County, Agawam
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Hail, Worcester

When
August 10, 4:16 PM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.270, -71.810

Quarter sized hail fell near the Bancroft Tower.

Thunderstorm Wind, Worcester

When
August 10, 4:20 PM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.270, -71.810

Ten inch diameter limbs in the Salisbury area were downed by thunderstorm winds.

Hail, Hampden

When
August 10, 4:21 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.180, -72.570

Penny sized hail fell near the Springfield/Chicopee line.

Hail, Worcester

When
August 10, 4:35 PM EST
Where
Worcester County, Holden
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.350, -71.850

Penny sized hail fell on Shrewsbury Street.

Lightning, Hampden

When
August 10, 5:00 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.210, -72.640

A utility pole was struck by lightning which resulted in wires falling onto a car.

Hail, Worcester

When
August 10, 5:22 PM EST
Where
Worcester County, 1.02 mi W of Whalom
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.520, -71.770

Hail, Middlesex

When
August 10, 5:31 PM EST to 5:39 PM EST
Where
Middlesex County, Stow
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.430, -71.500

Penny sized hail fell near the Sudbury/Hudson line.

Lightning, Middlesex

When
August 10, 5:52 PM EST
Where
Middlesex County, 0.86 mi SW of Saxonville
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.310, -71.440

Lightning struck a house on Edmonds Road causing a fire.

Flood, Middlesex

When
August 10, 6:28 PM EST to 8:00 PM EST
Where
Middlesex County, Sudbury to 1.15 mi E of Maynard
Cause
Heavy Rain
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
42.370, -71.400

In Sudbury, Maynard Road was flooded with two feet of water stranding several cars. Numerous other side roads also were flooded making them impassable. A large number of basements and backyards were flooded with water accumulating up to several feet in the basements. Four feet of water covered Main Street in Hudson, closing the road. In Maynard, numerous basements and backyards were flooded with water accumulating several feet in the basements.

Lightning, Middlesex

When
August 10, 6:32 PM EST
Where
Middlesex County, East Sudbury
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.370, -71.400

Lightning struck a house on Virginia Road causing a fire.

Lightning, Middlesex

When
August 10, 7:41 PM EST
Where
Middlesex County, East Sudbury
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.370, -71.400

Lightning struck a house on Northwood Street causing a fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131427, 131526, 131428, 131429, 131430, 131431, 131432, 131433, 131434, 131435, 131436, 131437, 131438, 131485, 131439, 131440.